Hail, St. Clair
- When
- May 21, 4:17 PM CST
- Where
- St. Clair County, 0.69 mi S of Appleton City
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.190, -94.030
Report of hail sizes ranging from pea to quarter size.
A storm system that originated in the Plains brought an associated cold front through the Missouri Ozarks during the late afternoon and evening hours on May 21, 2024. Discreet supercells quickly congealed into a linear mode, producing hail between quarter and ping pong ball size, and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A storm system that originated in the Plains brought an associated cold front through the Missouri Ozarks during the late afternoon and evening hours on May 21, 2024. Discreet supercells quickly congealed into a linear mode, producing hail between quarter and ping pong ball size, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 4:05 PM CST, 12 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 505 PM CDT Tue May 21 2024 .KEY MESSAGES... - Severe storms possible this evening...with an Enhanced (3 of 5 level) risk over west central and central MO and a Slight Risk for much of the region southward to the Arkansas border. Hail to the size of baseballs and damaging wind gusts will be the primary concerns followed by tornadoes. - Another round of severe weather is possible again Wednesday toward south-central Missouri with Slight (2 of 5 level) to Enhanced (3 of 5 level) risk. Hail to the size of golf balls will be the primary threat followed by damaging wind. - Unsettled weather may persist through the end of this week and into Memorial Day weekend (daily 30-50% chances for showers and thunderstorms). && .SHORT TERM /THROUGH TONIGHT/... Issued at 308 PM CDT Tue May 21 2024 Band of cumulus congestus from west of the KC area southwest to near KCNU on into north central OK marking the region where the cap is eroding with TSRA development anticipated in the next 1-2 hours...propagating southeastward through the evening in line with the HREF. With CAMS members ranging from discrete cells to at best a broken line across much of the CWA concern remains very large hail - baseball to softball...with MLCAPES expected to climb to over 3000 J/KG with max heating and 0-6 KM shear around 50 knots providing ample shear for supercells to initially form. The front will likely overtake the dry line from reaching the CWA but the potential for discrete supercells is expected based upon the environment and CAMs. The question over time then remains whether supercells congeal and or the frontal boundary becomes the main forcing leading to a line later this evening over the eastern Ozarks. Models continue to advertise redevelop of TSRA Wednesday along and a bit north of the frontal boundary that will sink to along or a bit south of the Arkansas border overnight. Unlike storms today which primarily will form within a band...storms on Wednesday will be clustered from late morning into the afternoon. With the front south of the border, the storms will be elevated with enough shear for sufficient rotation and instability for hail to the size of golf balls to be the primary threat followed by winds of 60 to 70 mph. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 308 PM CDT Tue May 21 2024 A rather active pattern remains in the forecast with multiple rounds of thunderstorms, some severe, and rainfall through the holiday weekend. Both the CSU/CIPS and SPC output continues to show this potential as well. As for temperatures for the weekend, expect highs in the upper 70s to lower 80s. Thursday - Sunday: SPC has a Slight Risk of severe weather issued for areas south and west of a line from Nevada to West Plains. A shortwave trough will move through Thursday evening in addition to an 850mb LLJ with widespread thunderstorms expected again. MUCAPE shows values near 2500-3000 J/kg with sufficient shear and moisture to produce thunderstorms. Some storms may be severe. Friday there may be lingering showers and thunderstorms from Thursday night that will slowly push east Friday morning. POPs start out at 30-50% but decrease as they day goes on. Which means Friday may be a brief break in the rainfall and storms. Another shortwave arrives Saturday evening into Sunday with SPC highlighting a 15-20% risk for severe weather on Sunday for areas east of I-49. Models hint at more widespread thunderstorm activity, but more details to come. Monday - Tuesday: Another shortwave moves through Monday night into Tuesday bringing an additional round of storms. Though, after Tuesday, ridging begins to build into the area and gives us a much needed break from severe weather/rain. With multiple days of rainfall expected, forecast rainfall totals show a widespread 1 to 2 inches of rain with localized higher amounts possible. This may lead to localized flooding for areas that have already seen ample rainfall or that flood easily. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 504 PM CDT Tue May 21 2024 A cold front is moving east across eastern Kansas and Oklahoma early this evening. A broken line of storms have developed along the front and will continue to move east across the area through the evening hours. A few isolated storms will also be possible across far southern and south central Missouri early this evening. IFR conditions will be possible with the storms on the cold front along with gusty winds and large hail. The storms will end from west to east this evening. South to southwesterly winds will occur ahead of the front with northwest to northerly winds developing tonight. Additional storms will be possible across southern Missouri Wednesday morning into the evening hours. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Runnels LONG TERM...Soria AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 1035 AM CDT Tue May 21 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1035 AM CDT Tue May 21 2024 ...Enhanced Risk for Storms Producing Baseball or Larger Hail... This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Signficant hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Elevated non thunderstorm wind risk. DISCUSSION... Southerly winds will gust to 40 mph ahead of the development of thunderstorms this afternoon. A cold front will bring the potential for severe weather late this afternoon into tonight. Hail to the size of baseballs or larger along with damaging winds to 70 mph will be the main threats. There is a limited tornado threat mainly west of Highway 65 as well as localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will continue Wednesday into Thursday bringing additional rounds of severe weather. Damaging winds will be the main threat with these storms, but large hail, a spinup tornado or two, and flooding are secondary threats. Daily 30-50% chances for showers and thunderstorms exist through Memorial Day Weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon over west central Missouri through southeast Kansas by 3 PM extending southeastward into this evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Runnels
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Tue May 21 2024
KSZ073-212145-
Bourbon KS-
408 PM CDT Tue May 21 2024
...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 445 PM
CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Uniontown to 7 miles east of
Chanute. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Harding, Pawnee Station, Hiattville, Petersburg, Hammond, Devon,
Garland, Porterville, and Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and west central Missouri.
&&
LAT...LON 3804 9508 3804 9479 3803 9477 3803 9461
3767 9462 3768 9509
TIME...MOT...LOC 2107Z 265DEG 31KT 3804 9481 3786 9498 3769 9533
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NelsonThe Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Report of hail sizes ranging from pea to quarter size.
Small branches were reported down at Highway D and 1st street. 60 mph wind gusts were estimated, with dime size hail observed.
Report of a tree down on a powerline that caused power outages in town.
Report of trees and a power line down off of Forest Drive.
Report of quarter size hail.
Abundance of small tree debris on Highway 52 from Versailles to Eldon. A large tree was down west of Barnett and was removed off the road.
Report of a tree down on Colorado Avenue in Eldon that hit 2 vehicles and downed powerlines.
A tree fell and took down powerlines in Eldon.
Report of multiple trees down and damage to an outbuilding.
Report of ping pong ball size hail.
Report of quarter size hail near Eldridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174190, 1174195, 1174196, 1174197, 1174192, 1174198, 1174199, 1174200, 1174201, 1174193, 1174194.